Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 40, NWS Austin/San Antonio, TX

October 26, 2023Hays County, Travis County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 26, 2023, 12:52 PM CDT for Hays County, Travis County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 26, 2023, 12:52 PM CDT (17:52 UTC)
Expired
Oct 26, 2023, 4:00 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Hays County, TX, Travis County, TX

The radar

The Austin/San Antonio radar (KEWX), 35 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 26, 1:40 PM CDTFLASH FLOOD4 S San Marcos, TXClosed low water crossings along Old Bastrop Hwy to the south of San Marcos.
Oct 26, 3:45 PM CDTFLASH FLOOD1 Sse San Marcos, TXSeveral low water crossings closed in San Marcos; including Mckie St at Willow Springs Creek.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 5.9 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2023-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2023-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
950 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

782 
WGUS54 KEWX 261752
FFWEWX
TXC209-453-262100-
/O.NEW.KEWX.FF.W.0040.231026T1752Z-231026T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
1252 PM CDT Thu Oct 26 2023

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  Southeastern Hays County in south central Texas...
  Southeastern Travis County in south central Texas...

* Until 400 PM CDT.

* At 1252 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 5 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Austin, San Marcos, Kyle, Buda, Wimberley, Austin Bergstrom Int 
  Airport, Uhland, Mustang Ridge, Niederwald, Onion Creek, Manchaca, 
  Mountain City, San Leanna, Hays, Creedmoor, Maha, McKinney Falls 
  State Park, Pilot Knob, Redwood and Del Valle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 2976 9799 2985 9803 2991 9812 3015 9784
      3022 9763 3022 9753 3020 9751 2999 9776
      2995 9779 2989 9790 2986 9791 2986 9788

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

29

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 26, 6:36 AM CDT, 6 hours 16 minutes earlier.

Area forecast discussion, Oct 26, 6:36 AM CDT, 6 hours 16 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
636 AM CDT Thu Oct 26 2023

...New AVIATION...

.SHORT TERM...
(Today through Friday Night)
Issued at 223 AM CDT Thu Oct 26 2023

The eastward progression of the tail end of the upper level forcing
has slowed across the southern Edwards Plateau and northern Hill
Country. As such, a band of of showers and embedded thunderstorms
with heavy rainfall has shown signs of training from Llano County
southwest into Edwards County. This will continue to be the region to
watch for escalating flash flood concerns through the remainder of
the overnight before the lift moves east.

HREF guidance does indicate scattered streamer showers developing
eastward through the pre-dawn hours across portions of the I-35
corridor and Coastal plains, and eventually the forcing moving
eastward should result in an increase in coverage to scattered to
numerous through this region around and after daybreak. This activity
may then continue near the I-35 corridor and into Coastal Plains
through much of the morning and into the mid afternoon, as the
forcing continues slowly move east.

There is anomalously high moisture content for this time of year in
place near and east of the I-35 corridor, courtesy of a deep fetch
of H85-H7 moisture transport all the way back into the southwest Gulf
of Mexico. A loop of GOES-East derived total precipitable water
value indicated the surge of 2+" precipitable water has worked
northward into southeast portions of the forecast area, and model
guidance indicated nearly 2.2-2.4" pooling through the Coastal Plains
today and 2-2.1" near the I-35 corridor. The NAEFS is indicating
precipitable water values near max values across the Coastal Plains
and between the 90th and 99th percentile across the I-35 corridor.
HREF probability matched mean QPF values indicate there could be 1 to
3 inches of rainfall near the Austin metro area southward to near
New Braunfels and east into the inland Coastal Plains, with some
isolated max pockets of 4 to 6 inches closer to the Austin metro area
and Bastrop. This region will need to watched closely through the
morning hours, including the morning commute. We will maintain the
current Flash Flood Watch through 1 PM, with possible extension in
time and eastward coverage possible later this morning as trends
become better established.

Convective coverage will decrease into the evening hours. However,
the very high moisture content will remain in place, and even
advance back into western areas of the CWA late tonight into Friday,
south of a front that will stall just north of the region. We expect
a diurnally driven increase in coverage of showers and thunderstorms
to take place during the day on Friday, becoming scattered. A few
pockets of locally heavy rainfall will be possible Friday. This
activity may continue into Friday evening through the Hill Country
and southern Edwards Plateau, before diminishing overnight.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 223 AM CDT Thu Oct 26 2023

Warm conditions will prevail Saturday along with slight chances for
isolated showers. The much advertised, strong cold front is on track
to move into the southern Edwards Plateau, Hill Country, and Austin
metro area Sunday afternoon and through the remainder of the area
early Sunday evening. An abrupt introduction to winter is expected
across South Central Texas behind this front. Sharply falling
temperatures into the 50s are forecast Sunday afternoon after
frontal passage along with rain chances. Blustery conditions are
forecast Sunday night through Tuesday morning, with post frontal
clouds and rain chances continuing as southwest flow aloft and
isentropic ascent occurs. Guidance has trended even colder for high
temperatures on Monday, now only in the low to mid 40s across the
Hill Country, upper 40s along the I-35 corridor, and low 50s across
the Coastal Plains. Record low maximum temperatures for October 30th
are forecast. The strong and gusty north winds will make it feel
much colder, with wind chill values Monday morning in the upper 20s
across the Hill Country and mid to upper 30s elsewhere.

There is some uncertainty on when rain chances end and cloud cover
erodes over the area Tuesday. The ECMWF continues to trend faster
with the trough axis and rain chances ending than the GEFS. For now
we have followed close to the NBM. This could end up being one of the
top 3 coldest Halloween afternoons on record in this region if
current forecast temperatures verify.

Eventually clearing will take place and winds diminish. This will set
the stage for needing to watch for a potential light freeze in
northern areas of the Hill Country Thursday morning, when winds go
very light as the surface ridge axis settles over the region.

&&

.AVIATION...
(12Z TAFS)
Issued at 635 AM CDT Thu Oct 26 2023

Scattered to numerous SHRAs and isolated TSRAs will impact areas near
and east of I-35 and I-37 this morning, including AUS and SAT.
Reductions in ceilings and visibilities into the IFR category will
be possible in heavier activity. Isolated SHRA/TSRA activity may
continue into the afternoon hours. Ceilings generally MVFR through
the morning, with a rise to VFR away from precipitation this
afternoon. Ceilings are forecast to lower back into MVFR later this
evening, and IFR overnight. There may be some LIFR ceilings that
develop towards daybreak Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              82  72  83  70 /  90  20  60  40
Austin Bergstrom Intl Airport  83  72  83  70 /  90  20  60  40
New Braunfels Muni Airport     83  74  85  72 /  90  30  60  30
Burnet Muni Airport            82  72  82  71 /  70  10  60  50
Del Rio Intl Airport           87  74  87  73 /  10  20  30  50
Georgetown Muni Airport        81  72  83  71 /  90  20  60  50
Hondo Muni Airport             83  72  83  70 /  70  30  60  30
San Marcos Muni Airport        83  72  84  70 /  90  20  60  30
La Grange - Fayette Regional   81  74  83  71 /  90  30  50  20
San Antonio Intl Airport       83  74  83  73 /  90  30  60  40
Stinson Muni Airport           84  75  84  73 /  90  30  60  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 1 PM CDT this afternoon for Bandera-Blanco-Burnet-
Comal-Edwards-Gillespie-Hays-Kendall-Kerr-Llano-Real-Travis-
Williamson.

&&

Short-Term...76
Long-Term...76
Aviation...76
Hazardous weather outlook, Oct 26, 2:46 AM CDT, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
246 AM CDT Thu Oct 26 2023

TXZ171>173-183>194-202>209-217>225-228-270800-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
246 AM CDT Thu Oct 26 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A Flood Watch is in effect through 1 PM today for the Hill
Country, southern Edwards Plateau, and I-35 corridor from
Williamson County to Comal County. Rainfall amounts of 1 to 3
inches are possible, with isolated pockets of 4 to 6 inches.
Flooding of creeks, streams, and low water crossings are possible
where higher rainfall amounts occur, along with flooding of other
poor drainage and urban areas. Motorists should use extreme
caution through the morning and be alert for flooded low water
crossings.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Oct 26, 12:24 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1224 PM CDT Thu Oct 26 2023

TXZ191-207-261800-
Guadalupe TX-Hays TX-
1224 PM CDT Thu Oct 26 2023

...A strong thunderstorm will impact portions of south central Hays
and north central Guadalupe Counties through 100 PM CDT...

At 1224 PM CDT, Doppler radar was tracking a strong thunderstorm over
Geronimo, or near Seguin, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Braunfels, San Marcos, Seguin, Staples, Geronimo, Zorn, New
Braunfels National Airport, and Redwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2963 9800 2966 9807 2971 9805 2975 9800
      2982 9802 2986 9801 2979 9783 2978 9783
      2978 9782
TIME...MOT...LOC 1724Z 209DEG 18KT 2967 9801

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

OB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 9:27 PM CDTAreal Flood AdvisoryEWXBandera, Burnet, Gillespie, Kerr, Llano, Real7 hr
Oct 25, 9:41 PM CDTAreal Flood AdvisoryEWXEdwards, Val Verde3 hr
Oct 25, 10:12 PM CDTSpecial Weather StatementEWXKinney48 min
Oct 25, 10:26 PM CDTFlash Flood Warning Considerable damage threatEWXGillespie, Llano9 hr
Oct 25, 10:33 PM CDTSpecial Weather StatementEWXLlano42 min
Oct 25, 11:08 PM CDTSpecial Weather StatementEWXBurnet37 min
Oct 26, 12:44 AM CDTAreal Flood AdvisoryEWXEdwards, Kerr, Kinney, Real93 min
Oct 26, 2:17 AM CDTFlash Flood Warning Considerable damage threatEWXEdwards, Kerr, Kinney, Real3 hr
Oct 26, 3:12 AM CDTRiver Flood WarningEWXLlano10 hr
Oct 26, 4:23 AM CDTAreal Flood AdvisoryEWXGillespie, Kerr, Llano3 hr
Oct 26, 5:23 AM CDTFlash Flood Warning Considerable damage threatEWXGillespie3 hr
Oct 26, 5:26 AM CDTAreal Flood AdvisoryEWXBurnet, Llano4 hr
Oct 26, 6:01 AM CDTAreal Flood AdvisoryEWXBlanco4 hr
Oct 26, 7:38 AM CDTAreal Flood AdvisoryEWXTravis, Williamson3 hr
Oct 26, 8:06 AM CDTTornado WarningEWXCaldwell24 min
Oct 26, 8:23 AM CDTTornado Warning Tornado observedEWXBastrop, Caldwell, Travis15 min
Oct 26, 8:53 AM CDTAreal Flood WarningEWXEdwards, Real, Uvalde3 hr
Oct 26, 9:11 AM CDTTornado WarningEWXComal, Hays15 min
Oct 26, 10:07 AM CDTAreal Flood AdvisoryEWXComal, Hays, Travis3 hr
Oct 26, 10:09 AM CDTFlash Flood Warning Considerable damage threatEWXTravis, Williamson7 hr
Oct 26, 10:42 AM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Wilson33 min
Oct 26, 10:49 AM CDTSevere Thunderstorm WarningEWXBexar, Wilson41 min
Oct 26, 11:03 AM CDTTornado WarningEWXCaldwell, Hays27 min
Oct 26, 11:34 AM CDTAreal Flood AdvisoryEWXAtascosa, Bexar, Guadalupe, Wilson5 hr
Oct 26, 11:51 AM CDTTornado WarningEWXWilson24 min
Oct 26, 12:24 PM CDTSpecial Weather StatementEWXGuadalupe36 min
Oct 26, 12:47 PM CDTAreal Flood AdvisoryEWXBastrop, Bexar, Caldwell, Comal, Guadalupe, Hays and 4 more7 hr
Oct 26, 2:09 PM CDTAreal Flood WarningEWXEdwards, Real, Uvalde6 hr
Oct 26, 3:01 PM CDTRiver Flood WarningEWXUvalde6 hr
Oct 26, 3:09 PM CDTAreal Flood AdvisoryEWXBastrop, DeWitt, Fayette, Gonzales, Lee3 hr
Oct 26, 3:31 PM CDTAreal Flood AdvisoryEWXFayette, Gonzales, Lavaca3 hr
Oct 26, 4:45 PM CDTAreal Flood AdvisoryEWXFayette3 hr

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.